I really sympathise - I've had a fair bit of what you're going through. As you say you work in London, how about giving the London Haven a call (just Google 'Haven' for details), I'm sure they'd be able to help you. Even if you can't get to them, they do offer a 'Haven at Home' package which is a free DVD and CD, which very few people seem to know about. Good luck honey,
I am so glad to have read all your comments. I have been taking tamoxifen for 9 weeks now and I thought I was going mad! Before the BC I had been through menopause so knew I would get bad sweating - frankly you could wring me out my hair is always wet! It is the depression and foggy ness that is the worst. Today I cried and cried and cried. Hopefully tomorrow will be better. Your right it is pants. Heartfelt good wishes to all K
I just have to agree so much with the fatigue in particular. Being a teacher relies on me being able to plan, mark and prepare in the evenings and weekends. It's simply not possible for me to do it between 8 and 5 at work. There's always work to take home. My problem is I am cream crackered by Tuesday evening, struggle through Weds and then Thurs is just a hard slog,trying to catch up before end of week.
I am sitting here now with folders open in front of me and having a sneaky break now, but if I'm honest I would easily be in my bed at 7pm every night and sleep til my 'little one' comes through at 6!
I bought a treadmill because with hubby working away gym is impossible so am trying to do a few minutes a day to lift my energy. I know it is not in my head. My ONC agrees that weight gain, fatigue etc are absolutely Tamoxifen. I do get so tired that I get fed up and down but worry if I went to my GP they would assume it was fatigue associated with depression and not vice versa.
Aw girls, hugs to you all. It's just pants!
Hi, it will be three years in april since i was diagnosed and tamoxifen totally ruined my life!! Reading that sounds really dramatic but the fatigue, water retention, foggy brain, joint pain so bad my knees didnt bend properly and i hobbled in the morning, no sex drive, dry everything and just general low mood made me feel a bit crazy. Im 34. I have a 3 and 5 yr old and i was so tired i was late every day for school as i just couldnt wake up. I drove everywhere in a tired fog until i actually had a car crash by driving into the back of someone.I took it solidly for 20mths and nothing improved.
I left my job as I coulndt do it as i was a clumsy tired mess with no memory and if i wasnt at work i was asleep on the couch(im a midwife). I gradually reduced the amount i took until i took about 3 a week and found i could run and started to loose weight. The tiredness was more manageable but i still wondered what i would feel like without it so stopped in January of this year and i do feel so much better. Ive gone back to work and feel much more in control. I DONT DONT DONT advocate what i did for sure but i just wanted to make sure it was the tamoxifen and it is!
I have lost over 2st and wonder if i restart it now i may cope better as i am fitter and lighter. im going to see my oncologist this month and see what they think. they strongly advised against me stopping it and said its only 'minor side effects'....mmmmm
Good luck with it all.
so sorry to hear what a total pain the Tamox is being for you, and wanted to tell you about my tiredness too - cos yours seems so powerful. I have been on tamox about 20 months now, awful at first, put on a stone, then gradually evened out it seems on all fronts - sweats, weight etc. Anyway it was the tiredness from the original treatments that I couldn't shake - it just went on and on, way after the 12 months from diagnosis that my very lovely Gp had suggested i needed to be kind to myself. So you know what - I just slept when i needed to - I know its a ridiculous thing to say given your work pattern, but I just had to , and it took about another 3 months of sleeping whenever to get myself back in some sort of equilibrium....from where I now exercise about 3 or 4 times a week after work...which i was totally unable to contemplate before ....just thought I'd let you know in case its any help,
all the best
Thank you so much for your advice and kind words. I commute daily to London and then a 15 minute tube journey. I find I can't function the way I did before breast cancer! If I took less hours at work, then I would be docked money - I've worked it out - working a 3 day week and I couldn't survive on the money. My partner is an absolute diamond. Takes me to the station, picks me up from the station, cooks dinner and makes me a packed lunch for the following day - every day he does this! I was absolutely stunned at my GPs attitude to be honest - I thought they were supposed to help you feel better not worse. She even went as far as to say "Oh you're not so obese that I can send you to a surgeon for weight loss surgery"!!! They don't live in the real world! I'm just not the person I was before everything happened. xx
It sounds like you're having a pretty tough time at the moment. As well as the support you receive here it might help to talk to a trained member of staff on the BCC helpline. Here you share your concerns and talk through any questions you may have with someone who will offer you emotional support as well as practical information. The number is 0808 800 6000 and the lines are open Monday to Friday 9 to 5pm and Saturday 9 to 2pm.
You may also find it useful to read the BCC information sheet on tamoxifen, I've included the link here, and you can either order a copy or read it on line:-
I hope you find this helfpul
Best wishes Sam, BCC Facilitator
Loupylou, i don't want to derail the thread, I know tamoxifen is very hard for lots of us, and I really admire you for persevering where I quit. You and baby4 both deserve your extra years and you deserve to enjoy them!
But I wanted to ask, is there any way you might renegotiate things at work so it could be a bit less tiring? I don't know what you do for work, whether it's tiring in itself like fulltime rugby coach or erecting scaffolding (caricatures!) or stressful-type tiring like dealing with difficult people all day or driving bluelight ambulances, or whether the conditions you work under make it worse eg travelling in peak times and being unable to park, or always the bus is full when it gets to you, maybe there are things you could change to make it a bit easier? Cancer counts as a disability from the moment of diagnosis and therefore your boss is OBLIGED to work with you and make reasonable changes that will help you keep going. Or maybe, is there any other simple stuff you could change at home like a dishwasher, a babysitter or an hour a week of a cleaner, someone else to iron all those wretched shirts? Because, you are worth it!! And like childminding costs, in the context of your career if you do intend to survive and keep it going then short-term extra costs are a long-term investment.
Hi, looplou, just wanted to let you know that you are not going mad and if you are I am just about to meet you there as well!!! I have been on the dreaded tamoxifen for a year and a bit now, have put on a stone myself and am extremely careful about everything I eat, to the point of paranoia..I exercise every day, except sunday, I will either swim 40 lengths or go to the gym or yoga..always something and I am still getting bigger!!! I know its the tamoxifen because I took myself off the dammed stuff for a couple of months, against the onc's recommendations and I started to loose weight, stopped feeling depressed and all my joint pain and tiredness disappeared..so there is the proof as far as I am concerned! I am now back on it as I have been advised that my life expectency is up an extra 30%...to be honest I am so miserable if I continue like this and putting on more weight and my joints aching like crazy I am just going to pack it in again!!! I really sympathise with you although I was told by the breast care nurse that the first 2 years are the most critical so in my case I have another 9 months to go....grrr
Just really wanted to check with people to see if I was going mad or not! I've been on Tamoxifen for 2 years now. No-one seems to be very sympathetic to my constant battle with weight gain and tiredness. Since starting Tamoxifen, i've gained two stone! I eat a very healthy diet, good size portions, lots of fruit and veg and still I gain weight. I even tried a milkshake diet for two weeks , replacing two meals a day - I stayed the same!! I have been known to put on 7 pounds in two days, which then hangs around for about a week and then slowly disappears! All very odd. It's really getting me down now. Before I started my treatment for breast cancer I'd been running 5 miles a day, lost 4 stone in weight and felt amazing! Which brings me round to the tiredness stuff. Some nights when I get home from work I can hardly move - i feel like I've had all life and energy zapped out of me. I've been to my GP about all of this, who I have to say made me feel twice as bad after seeing her. Wasn't bothered - you could almost tell she didn't believe me and then suggested that I maybe should think about giving up work and going to the gym! What planet are these people on! How did she think I was supposed to live without any money coming in from work - and as for the gym, I don't have the energy - I seriously don't! Sorry ladies.... I've gone on and on and ranted! Just wondered if anyone feels/has experienced the same. xx p.s. I help run Slimming World classes and even that doesn't work for me anymore!